Limit Theorems for Independent Random Variables

  • Yuan Shih Chow
  • Henry Teicher
Part of the Springer Texts in Statistics book series (STS)


Prior discussion of the strong and weak laws of large numbers centered around the i.i.d. case. Necessary and sufficient conditions for the weak law are available when the underlying random variables are merely independent and have recently been obtained for the strong law as well. Unfortunately, the practicality of the latter conditions leaves much to be desired.


Limit Theorem Independent Random Variable Ergodic Theorem Iterate Logarithm Finite Linear Combination 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. L. E. Baum and M. Katz, “Convergence rates in the law of large numbers,”Trans. Amer. Math. Soc. 120(1965), 108–123.MathSciNetMATHCrossRefGoogle Scholar
  2. H. D. Brunk, “The strong law of large numbers,”Duke Math. J. 15(1948), 181–195.MathSciNetMATHCrossRefGoogle Scholar
  3. Y. S. Chow, “A martingale inequality and the law of large numbers,”Proc. Amer. Math. Soc. 11(1960), 107–111.MathSciNetMATHCrossRefGoogle Scholar
  4. Y. S. Chow, “On a strong law of large numbers for martingales,”Ann. Math. Stat. 38(1967),610.MATHCrossRefGoogle Scholar
  5. Y. S. Chow, “ Delayed sums and Borel summability of independent, identically distributed random variablesBull. Inst. Math. Academia Sinica 1(1973), 207–220.MATHGoogle Scholar
  6. Y. S. Chow and T. L. Lai, “Some one-sided theorems on the tail distribution of sample sums with applications to the last time and largest excess of boundary crossingsTrans. Amer. Math. Soc.(1975).Google Scholar
  7. Y. S. Chow, H. Robbins, and D. SiegmundGreat Expectations: The Theory of Optimal StoppingHoughton Mifflin, Boston, 1972.Google Scholar
  8. K. L. Chung, “Note on some strong laws of large numbers,”Amer. J. Math. 69(1947), 189–192.MathSciNetMATHCrossRefGoogle Scholar
  9. K. L. Chung, “The strong law of large numbers,”Proc. 2nd Berkeley Symp. Stat. and Prob.(1951), 341–352.Google Scholar
  10. J. L. DoobStochastic ProcessesWiley, New York, 1953.MATHGoogle Scholar
  11. V. A. Egorov, “On the strong law of large numbers and the law of the iterated logarithm for sequences of independent random variables.”Theor. Prob. Appl. 15(1970), 509–514.CrossRefGoogle Scholar
  12. W. FellerAn Introduction to Probability Theory and Its ApplicationsVol. 2, Wiley, New York, 1966.MATHGoogle Scholar
  13. W. Feller, “An extension of the law of the iterated logarithm to variables without variance,”Journ. Math. and Mech. 18(1968), 343–356.MathSciNetMATHGoogle Scholar
  14. B. V. Gnedenko and A. N. KolmogorovLimit Distributions for Sums of Independent Random Variables(K. L. Chung, translator), Addison-Wesley, Reading, Mass., 1954.Google Scholar
  15. P. Hartman and A. Wintner, “On the law of the iterated logarithm,”Amer. Jour. Math.63 (1941), 169–176.MathSciNetCrossRefGoogle Scholar
  16. P. L. Hsu and H. Robbins, “Complete convergence and the law of large numbersProc. Nat. Acad. Sci. U.S.A.33 (1947), 25–31.MathSciNetMATHCrossRefGoogle Scholar
  17. A. Khintchine, “Über dyadische Bruche,”Math. Zeit. 18(1923), 109–116.MathSciNetMATHCrossRefGoogle Scholar
  18. A. Khintchine, “Über einen Satz der Wahrscheinlichkeitsrechnung,”Fund. Math. 6 (1924)9–20.Google Scholar
  19. J. Kiefer and J. Wolfowitz, “On the characteristics of the general queueing process with applications to random walk,”Ann. Math. Stat. 27(1956), 147–161.MathSciNetMATHCrossRefGoogle Scholar
  20. J. F. C. Kingman, “Some inequalities for the queue G1/G/1,”Biometrika 49(1962), 315–324.MathSciNetMATHGoogle Scholar
  21. A. Kolmogorov, “Über der Gesetz des Iterierten Logarithmus,”Math. Annalen 101(1929), 126–135.CrossRefGoogle Scholar
  22. M. LoèveProbability Theory3rd ed., Van Nostrand, Princeton, 1963; 4th ed., Springer-Verlag, Berlin and New York, 1977–1978.Google Scholar
  23. J. Marcinkievicz and A. Zygmund, “Sur les fonctions indépendantes,”Fund. Math. 29(1937), 60–90.Google Scholar
  24. J. Marcinkiewicz and A. Zygmund, “Quelques théorèmes sur les fonctions indépendantes,”Studia Math. 7(1938), 104–120.Google Scholar
  25. S. V. Nagaev, “On necessary and sufficient conditions for the strong law of large numbers,”Theor. Prob. Appl. 17 (1972)573–581.MathSciNetMATHCrossRefGoogle Scholar
  26. Y. V. Prohorov. “The strong law of large numbers,”lzv. Akad. Nauk. Ser. Mat. 14(1950), 523–536 [in Russian].MathSciNetGoogle Scholar
  27. Y. V. Prohorov, “Some remarks on the strong law of large numbers,”Theor. Prob. Appl. 4(1959), 201–208.MathSciNetCrossRefGoogle Scholar
  28. D. A. Raikov, “On a connection between the central limit theorem in the theory of probability and the law of large numbers,”Izv. Nauk USSR Soy. Math.(1938), 323–338.Google Scholar
  29. D. Siegmund, “On moments of the maximum of normed sums,”Ann. Math. Stat. 40(1969), 527–531.MathSciNetMATHCrossRefGoogle Scholar
  30. F. Spitzer, “A combinatorial lemma and its applications to probability theory,”Trans. Amer. Math. Soc. 82(1956), 323–339.MathSciNetMATHCrossRefGoogle Scholar
  31. F. Spitzer, “The Wiener-Hopf equation whose kernal is a probability density,”Duke Math. Jour. 24(1957), 327–343.MathSciNetMATHCrossRefGoogle Scholar
  32. V. Strassen, “A converse to law of the iterated logarithm,”Z. Wahr. 4 (1966) 265–268. MathSciNetMATHCrossRefGoogle Scholar
  33. H. M. Taylor, “Bounds for stopped partial sums,”Ann. Math. Stat. 43 (1972) 733–747. MATHCrossRefGoogle Scholar
  34. H. Teicher, “A dominated ergodic type theorem,”Z. Wahr. 8 (1967) 113–116. MathSciNetMATHCrossRefGoogle Scholar
  35. H. Teicher, “Some new conditions for the strong law,”Proc. Nat. Acad. Sci. U.S.A. 59 (1968) 705–707. MathSciNetMATHCrossRefGoogle Scholar
  36. H. Teicher, “Completion of a dominated ergodic theorem,”Ann. Math. Stat. 42 (1971) 2156–2158. MathSciNetMATHCrossRefGoogle Scholar
  37. H. Teicher, “On interchangeable random variables,”Studi di Probabilità Statistica e Ricerca Operative in Onore di Giuseppe Pompilj pp. 141–148Gubbio1971. Google Scholar
  38. H. Teicher, “On the law of the iterated logarithm” Ann. Prob. 2 (1974) 714–728. MathSciNetMATHCrossRefGoogle Scholar
  39. H. Teicher, “A necessary condition for the iterated logarithm law,”Z. Wahr. Verw. Geb. (1975) 343–349. Google Scholar
  40. H. Teicher, “Generalized exponential bounds, iterated logarithm and strong laws,”Z. Wahr. Verw. Geb. (1979) 293–307. Google Scholar
  41. N. Wiener, “The ergodic theorem,”Duke Math. Jour. 5 (1938) 1–18. MathSciNetCrossRefGoogle Scholar
  42. A. ZygmundTrigonometric SeriesVol. I, Cambridge1959. Google Scholar

Copyright information

© Springer Science+Business Media New York 1997

Authors and Affiliations

  • Yuan Shih Chow
    • 1
  • Henry Teicher
    • 2
  1. 1.Department of StatisticsColumbia UniversityNew YorkUSA
  2. 2.Department of StatisticsRutgers UniversityNew BrunswickUSA

Personalised recommendations